Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Jackson, MS

January 8, 2012Covington County, Mississippi

NWS Jackson, MS issued this special weather statement at Jan 8, 2012, 3:49 PM CST for Covington County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2012, 3:49 PM CST (21:49 UTC)
Expired
Jan 8, 2012, 4:30 PM CST
In force
41 min
Issued by
NWS Jackson, MS

County Covington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 79 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 4:00 PM CSTHAIL 1.25Collins, MSREPORTED AT THE INTERSECTION OF HIGHWAY 49 AND COLD SPRINGS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2012-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2012-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWUS84 KJAN 082149
SPSJAN
MSZ065-082230-
COVINGTON MS-
349 PM CST SUN JAN 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CST SUN JAN 8 2012

...STRONG STORM MOVING NORTHEAST INTO COLLINS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO 
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF COLLINS AT 349 PM 
CST...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO 
LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3176 8952 3180 8941 3159 8940 3152 8958
      3167 8973
TIME...MOT...LOC 2149Z 242DEG 17KT 3163 8958

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jan 8, 3:23 PM CST, 26 minutes earlier.

Area forecast discussion, Jan 8, 3:23 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CST SUN JAN 8 2012

.SHORT TERM...TODAY THROUGH EARLY WEDNESDAY

MAIN FOCUS WILL BE ON NEARLY STALLED BOUNDARY EVOLUTION TO OUR NORTH
AND THE RISK FOR STRONG/SEVERE THUNDERSTORMS TUESDAY
AFTERNOON/NIGHT.

HAVE WARMED MAX HIGHS A TOUCH ACROSS SOME AREAS FROM THIS MORNINGS
PREVIOUS THINKING AS BREAKS IN THE CLOUDS HAVE ALLOWED FOR MORE
INSOLATION THAN EXPECTED. KGLH CONTINUES TO BE ON THE COOL SIDE OF
THE BOUNDARY WITH TEMPS STILL REMAINING IN THE UPPER 50S. BOUNDARY
WILL REMAIN NEARLY STATIONARY AS LOW TO MID-LVL FLOW REMAINS
PARALLEL THROUGH TONIGHT. THE BOUNDARY IS THEN PROGGED TO OOZE SOUTH
THROUGH EARLY MORNING MONDAY WITH HELP OF STRENGTHENING PRESSURE
GRADIENT FROM NORTH AS SFC CYCLOGENESIS COMMENCES ACROSS THE NWRN
GULF. PATCHY AREAS OF FOG WERE ADDED FOR MONDAY MORNING AS SREF
PROBS AND LOW DEWPOINT DEPRESSION INDICATE GOOD DEVELOPMENT
POTENTIAL. WEAK TO MODERATE ISENTROPIC UPGLIDE WILL ALLOW FOR
SCATTERED SHOWERS AND A FEW THUNDERSTORMS TO PERSIST THIS AFTERNOON
AND CONTINUE THROUGH TOMORROW NIGHT WITH ADDITIONAL HELP OF SW/V
PASSAGE. RAIN SHOWER AND THUNDERSTORM COVERAGE LOOKS TO EXPAND
MONDAY AFTERNOON WITH INCREASING DIVERGENCE ALOFT COUPLED WITH
500-1000 J/KG MUCAPE ACROSS CNTRL AND SRN AREAS. WITH PWATS NEAR 1.3
IN...ONE INCH PER HOUR RAINFALL RATES COULD OCCUR DUE TO SLOW STORM
MOTION OF SHOWER/EMBEDDED THUNDERSTORM CLUSTERS.

BY TUESDAY MORNING...ONGOING SHOWERS LOOK TO BE OCCURRING AS SMALL
SHORTWAVE ENERGY EJECTS AHEAD OF CUT-OFF H5 LOW AND SFC LOW MOVES
INLAND ACROSS THE SABINE RIVER VALLEY. IN RESPONSE...LOW-LVL WINDS
WILL BACK AND INCREASE SIGNIFICANTLY...DRAWING A TONGUE OF H85 325 K
THETA-E AIR NRD UNDERNEATH EXIT REGION OF H25 CYCLONIC-CURVED 110 KT
DIFFLUENT JETSTREAK BY TUESDAY AFTERNOON. SFC-BASED INSTABILITY WILL
INITIALLY BE LOW THROUGH THE DAY TUESDAY WITH 300-900 J/KG POOLED
ALONG THE FRONT WHICH LOOKS TO BE SITUATED ACROSS MS RIVER TUESDAY
AFTERNOON. LATEST MODEL RUNS HAVE SLOWED THE FRONT ~6 HOURS WHICH
MAY ALLOW FOR SOME SFC STABILIZATION ALONG ERN AREAS BEFORE THE BEST
FORCING REACHES THIS AREA. HOWEVER...THE STRONG DYNAMICS SHOULD BE
ABLE TO MAKE UP FOR THE LACK OF DEEPER THERMODYNAMIC SUPPORT.
ATTM...A SQUALL LINE WITH POTENTIALLY DAMAGING WINDS APPEARS TO BE
THE LIKELY STORM MODE AND RESPECTIVE RISK. INSTABILITY AND 0-1 KM
HELICITY FIELDS APPEAR TO SPATIALLY DISJOINTED FOR THE MENTION OF A
TORNADO OR TWO IN HWO ATTM...BUT PLEASE STAY TUNED FOR UPDATES. THE
FRONT WILL QUICKLY PUSH THROUGH BY WEDNESDAY MORNING...ENDING STRONG
TO SEVERE TSTORM RISK AS SOME LINGERING LIGHT SHOWERS AND LOW CLOUDS
HOLD ON.

FOR FORECAST MATTERS...MAV POPS WERE FOLLOWED FOR TONIGHT AND THEN
BUMPED UP DURING THE DAY PERIOD MONDAY. MAV POPS WERE ADJUSTED ABOVE
GUIDANCE BOTH PERIODS TUESDAY GIVEN STRONG FORCING AND SOLID
MOISTURE TRANSPORT WITH SOME INCREASES TO QPF FIELDS ALSO. MAV LOW
TEMPS TONIGHT AND TUESDAY WERE BUMPED UP SLIGHTLY GIVEN EXPECTED
DEWPOINT FIELD EVOLUTION AND CLOUD COVER. MAV HIGHS WERE GENERALLY
FOLLOWED WITH SOME MINOR TWEAKS. /ALLEN/

.LONG TERM...COMPUTER MODELS CONTINUE TO AGREE ON AN ACTIVE WEATHER
PERIOD ACROSS THE FORECAST AREA THROUGH AT LEAST MID WEEK...BUT
DIVERGE IN THEIR SOLUTIONS FOR THE REMAINDER OF THE WORK WEEK AND
INTO NEXT WEEKEND.

FOR THURSDAY THROUGH NEXT SUNDAY... MODEL AGREEMENT GOES OUT THE
WINDOW. BOTH THE GFS AND EUROPEAN DEVELOP A SURFACE LOW AND PUSH IT
EAST OVER THE GULF OF MEXICO...BUT TIMING AND PLACEMENT ARE OFF QUITE
A BIT. WILL STAY CLOSE TO THE GFS...WHICH IS FASTER AND FURTHER NORTH
WITH THE LOW...BRINGING RAIN BACK TO THE REGION THURSDAY THROUGH
FRIDAY AND CLEARING OUT BY NEXT WEEKEND...BUT WILL PUT NO CONFIDENCE
IN IT AS THIS IS STILL A GOOD WAYS OUT. /19/

&&

.AVIATION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON GENERALLY SOUTH OF HIGHWAY 82 AND THE STALLED FRONTAL
BOUNDARY. THIS ACTIVITY WILL LIKELY CONTINUE THROUGH TONIGHT
BRINGING TEMPORARY IFR/LIFR CONDITIONS THIS EVENING. LIFR CONDITIONS
ARE EXPECTED TO DEVELOP AND PREVAIL AREAWIDE AFTER 06Z. IFR/LIFR
CONDITIONS WILL CONTINUE TO PREVAIL MONDAY MORNING WITH MVFR
CONDITIONS PREVAILING AFTER 18Z. THE STALLED BOUNDARY IS EXPECTED TO
DRIFT SOUTH OF INTERSTATE 20 BY AFTERNOON. MOST OF THE CONVECTIVE
ACTIVITY MONDAY WILL AGAIN BE FOCUSED OVER THE SOUTHERN HALF OF THE
AREA. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  67  55  69 /  76  94  80 100
MERIDIAN      55  70  54  67 /  70  86  58  98
VICKSBURG     54  61  54  70 /  78  99  91  99
HATTIESBURG   56  74  59  71 /  48  63  70  98
NATCHEZ       56  67  58  70 /  62 100  99  98
GREENVILLE    50  58  50  65 /  89  82  67 100
GREENWOOD     52  61  51  67 /  92  82  57  88

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/19/22
Hazardous weather outlook, Jan 8, 2:58 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST SUN JAN 8 2012

ARZ074-075-LAZ007>009-MSZ018-019-025>046-092100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
258 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ015-016-023>026-MSZ047>066-072>074-092100-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
258 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
PORTIONS OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND MONDAY

AREAS OF FOG REDUCING VISIBILITY TO AROUND ONE QUARTER OF A MILE
WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AND LASTING UNTIL AROUND 9
AM MONDAY MORNING. THE MOST LIKELY AREAS OF DENSE FOG DEVELOPMENT WILL BE
THE SOUTHERN HALF OF THE ARKLAMISS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

A FEW STRONG TO SEVERE STORMS...ALONG WITH LOCALLY HEAVY RAINFALL...
WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING AS A STRONG STORM SYSTEM
MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jan 8, 3:49 PM CST, 0 minutes before
MSZ065-082230-
COVINGTON MS-
349 PM CST SUN JAN 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CST SUN JAN 8 2012

...STRONG STORM MOVING NORTHEAST INTO COLLINS...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF COLLINS AT 349 PM
CST...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COVINGTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3176 8952 3180 8941 3159 8940 3152 8958
      3167 8973
TIME...MOT...LOC 2149Z 242DEG 17KT 3163 8958

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:24 PM CSTSevere Thunderstorm WarningJANJones51 min
Jan 8, 4:45 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence45 min
Jan 8, 4:55 PM CSTSpecial Weather StatementJANSimpson30 min

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.